Q:

11/25/2013
I would like to know how to proceed in working up a young lady with a history of swelling of her face, lips and extremities intermittently for the last 3 years. She feels the exposure outdoors (mainly to sunlight) triggers her episodes. She has avoided being out in the sun as much as possible but recently she went on a picnic in November (which was a cloudy day) she started developing angioedema of her face, eyes and extremities. She saw a dermatologist who took a biopsy of the angioedema site of her hand which showed contact dermatitis. She has avoided and aggressively minimized going out doors during the day and has changed her lifestyle working at nights as a nurse in cardiac telemetry.

She had gone to Disney World in August and took pre-treatment with oral steroids and antihistamines but she still had break through reactions. The symptoms resolved spontaneously indoors in 7 days. There is no history of GI or cardio-respiratory symptoms. She has not had any urticarial eruptions. She is not atopic by history and does not have any AR, Asthma or other atopic disorders. She has never had any anaphylaxis. As long as she stays indoors and not exposed to the sun she does not have any episodes. I have asked her to expose only her hand to the sun to see if there is any reaction to establish the diagnosis. Assuming that her history is accurate, how would I proceed in working her up? Is this entity different from solar urticaria?

A:

Thank you for your inquiry.

The history you described is most consistent with a photodermatitis rather than solar urticaria. The reasons for this are as follows:

  • A biopsy was consistent with contact dermatitis
  • The lesions take seven days to subside.
  • Urticarial lesions are absent (characteristically solar urticaria is indeed just that - erythematous urticarial lesions and not only angioedema per se).


The workup of a patient with solar dermatitis is quite complex, and if you plan to care for and evaluate the patient, I would suggest a review of this topic. Copied for you below are three good published references as well as an online source of helpful information that would be readily available to you at this time.

The first item of business would be to make sure that she is not taking a drug which would cause her photosensitivity. A list of these drugs can be found in these references. One must also distinguish immune photodermatitis from phototoxic reactions, and the articles discuss the distinguishing features of these types of disorders.

Other cutaneous problems need to be considered in the differential diagnosis; especially porphyria cutanea tarda. To do this, you can assess urine porphyrin levels. Antinuclear antibody tests and anti-RO (SS-AA) are also indicated.

Direct challenge with UV-A and UV-B, and sometimes visible light, is helpful in confirming the diagnosis, and one can also do photo patch testing. The technique is described in the Medscape article, the link to which is copied for you below.

It is of note that the histologic features of photodermatitis can be similar to contact dermatitis. Thus, it would not be unusual for a photodermatitis to be confused with contact dermatitis on skin biopsy. One of the distinguishing features in this regard is the presence of necrotic keratinocytes that are more suggestive of photoallergy than allergic contact dermatitis.

Treatment primarily consists of the removal of any drug that would produce photosensitivity, and the diligent use of sun protection with potent sunscreens as well as avoiding sun exposure. Physical sunscreens containing titanium dioxide and zinc oxide are fully protective across the entire UV spectrum. Topical corticosteroids may also be of help.

Having said all of this, normally, at least according to my knowledge, this problem is usually handled by dermatologists. In the past, I have referred patients with photodermatitis to the dermatologist for management.

Nonetheless, should you wish to further diagnose and manage this patient, since a full discussion of this topic is beyond the scope of this venue, I would suggest first going through the online reference which is very useful and well done, and also obtaining at least one or two of the references cited in the abstracts copied below.

Thank you again for your inquiry and we hope this response is helpful to you.

Coll Antropol. 2007 Jan;31 Suppl 1:63-7.
Phototoxic and photoallergic skin reactions.
Lugović L, Situm M, Ozanić-Bulić S, Sjerobabski-Masnec I.
Source
Department of Dermatology and Venereology, University Hospital "Sestre milosrdnice", Zagreb, Croatia.
Abstract
Indirect action of sun together with different exogenous agents (systemic medications and topically applied compounds) sometimes may result in phototoxicic and photoallergic reactions. Drug-induced photosensitivity reactions refer to the development of cutaneous disease as a result of the combined effects of a drug and light (mostly spectrum within the UVA and visible light range or UVB range). The aim of the review was to show the prominent features of phototoxic and photoallergic reactions, which occur in sun-exposed areas, including face, neck, hands and forearms. Phototoxic reactions are significantly more common than photoallergic reactions and mostly resemble to exaggerated sunburn. Photoallergic reactions appear only in a minority of individuals and resemble allergic contact dermatitis on sun-exposed areas, although sometimes may extend into covered areas. Generally, the physical examination and a positive patient's history of photosensitivity reactions on substances are of great importance for the diagnostics. The treatment of these reactions includes identification and avoidance of offending agent and application of anti-inflammatory dressings, ointments and corticosteroids.

Chem Immunol Allergy. 2012;97:167-79. doi: 10.1159/000335630. Epub 2012 May 3.
Phototoxic and photoallergic cutaneous drug reactions.
Glatz M, Hofbauer GF.
Source
Department of Dermatology, University Hospital Zurich, Zurich, Switzerland.
Abstract
A variety of topical and systemic drugs can induce cutaneous photosensitive reactions. These drugs and their metabolites accumulate in the skin and increase photosensitivity of the skin typically in the UVA spectrum of light. Concerning the underlying biochemical mechanisms and the phenotype of reactions, photosensitivity can be divided into phototoxic and photoallergic reactions. In phototoxic reactions, often highly reactive oxygen molecules are formed that induce tissue damage. Skin changes resemble sunburn and develop within hours after incubation with the drug together with sunlight. In contrast, photoallergic reactions are type IV hypersensitivity reactions, and therefore resemble eczema. They usually develop within days and are less common than phototoxic reactions. Diagnosis is based on a synopsis of complete history, clinical examination, phototesting for minimal phototoxicity dose, patch testing including photopatch tests, and histopathology. Mainstays of treatment are the withdrawal of the culprit drug, and avoidance of sunlight by wearing protective clothing and broadband sunscreens with UVA filters.

J Cutan Med Surg. 2004 Nov-Dec;8(6):424-31.
Photosensitivity to exogenous agents.
Lankerani L, Baron ED.
Source
Department of Dermatology, Case Western Reserve University, Cleveland, Ohio 44106, USA.
Abstract
Objective: To better understand cutaneous photosensitivity reactions, a review of its etiologic factors, clinical characteristics, pathogenesis, and treatment modalities was undertaken.
Methods: Articles discussing the above aspects of phototoxic and photoallergic reactions were used to demonstrate what is currently known about photoinduced reactions and how to treat them.
Results: Upon interaction of solar UV radiation with the chemical that is present in significant levels on the skin, one of two known reactions may occur in susceptible patients: a phototoxicity and/or photoallergy. Phototoxic and photoallergic reactions can be diagnosed separately on the basis of pathogenesis, clinical characteristics, and histology. Examples of drugs capable of inducing a phototoxic reaction include amiodarone, retinoids, nonsteroidal antiinflammatory agents, diuretics, and antibiotics. Substances known to cause a photoallergic response are fragrances, sunscreens, topical antimicrobials, NSAID, and psychiatric medications, such as chlorpromezine.
Conclusion: Photoinduced reactions produced by exogenous chemicals are common skin disorders. Definitive therapy requires identifying and removing the offending agent, either the photosensitizing chemical or light. The use of fully protective clothing and a sunscreen of high SPF are important measures when light exposure is inevitable.

Drug-Induced Photosensitivity, MedScape

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology